Migraine Treatment Experiences: Indomethacin

I started on indomethacin not for migraine prevention, but to see if I might have an atypical presentation of hemicrania continua instead of or in addition to migraine. Hemicrania continua is usually completely alleviated by indomethacin, but not other nonsteroidal anti-inflammatories, the class of drug to which indomethacin belongs. The idea was to do a short trial-run. I began taking 25 mg a day and slowly worked my way to 225 mg. If I had a hemicrania continua, the relief would be obvious by the time I reached the maximum dose of 225 mg. Then I would slowly decrease my dose 25 mg at a time until I reached the lowest dose I could take that would still be effective.

I didn’t fall into the completely responsive category, but did see a small decrease in the severity of my migraines. This was the first time any daily medication had touched my migraines, so I was willing to stay on it despite the warnings that it could cause a stomach bleed. Although reducing my dose would have been ideal — my primary care physician was not happy to see how high my dose was — I was afraid that decreasing it would make the migraines worse. My headache specialist said I could stick with it while we tried to figure out another treatment that would work.

The warnings of a stomach bleed maintained a prominent place in my mind. I did get some heartburn when I first started taking it, so I was very careful to always take the pills with food or milk. Except for the occasional heartburn, I seemed to do just fine. After being on indomethacin for 10 months, I stopped being so vigilant about taking it with food. I took 75 mg three times a day during my waking hours. But I sleep 10 hours each night and began to wonder if I could get better control over the migraines if I spread the indomethacin out over 24 hours instead of just 14. So I started taking one dose around 5 a.m. At first I ate crackers with it. Then I got tired of brushing my teeth in the middle of the night and wasn’t having any troubles, so I stopped eating with my 5 a.m. dose. Within five days I developed heartburn and sharp stomach pains. It was, of course, late on a Friday and my doctor’s office was closed, so I took an over-the-counter acid-reducer and went back to taking indomethacin with food.

By Sunday, the stomach pain was so bad I couldn’t stand up straight. I quit the indomethacin and made sure I didn’t have blood in my stool, which would have been a sure sign to head to the emergency room. Monday I called my headache specialist, who was, of course, out of the office. After phone tag and messages through a nurse, the on-call neurologist told me to stop taking the medication and see my primary care physician as soon as possible. I got in that afternoon, where I was diagnosed with an ulcer and tested to see if I was anemic, a sign that the ulcer could be bleeding.

An ulcer? No one warned me about an ulcer. If anyone had, I would have been extra careful, as there’s a history of ulcers in my family. Once the ulcer was diagnosed, I realized that it could be the source of the stomach bleed that three doctors had warned me about. I wonder if they were trying to scare me with the dire consequence of a stomach bleed. After I seemed fine taking the medication, I was no longer concerned about a stomach bleed. But an ulcer I would have been worried about.

Fortunately, my ulcer was not bleeding and the treatment is pretty simple. I take a strong dose of Prilosec twice a day for six weeks and see my doctor again. If the ulcer has healed, I may be able to take indomethacin (or other NSAIDs) again as long as I take a Prilosec simultaneously. I won’t be going back to daily indomethacin, but will only use it or another NSAID as an abortive.

One would assume that since the indomethacin reduced the severity of my migraine pain, the pain would increase once I stopped taking it, but I saw no increase in the severity, intensity or duration of my migraines post-indomethacin. Perhaps this is because I’m now taking 1,000 mg of magnesium a day, which has improved the migraines significantly.

Even better, the lethargy that had drug me down despite the progress from magnesium has disappeared. This lethargy was so mysterious. I couldn’t pinpoint when it began or if previously it had only come in conjunction with a migraine. I’d researched chronic fatigue syndrome and fibromyalgia, though was reluctant to see my doctor in case I was diagnosed with yet another poorly understood illness. Still, I was so frustrated that even though my head pain had decreased I was too exhausted physically and mentally to do much else. The immediate reversal of the lethargy when I stopped indomethacin convinced me that although lethargy is not a listed side effect of the medication, it definitely was the source for me.

Clearly, indomethacin was not the preventive for me. Initially I was grateful for any pain relief from it, however mild. In time, I developed one of the potentially dangerous side effects from it and discovered that another side effect had greatly diminished my quality of life. Now, I’m quite grateful to be off of it.

The purpose of the Treatment Series is to share personal experiences with migraine management techniques. Do not start, stop or change any treatment program without the advice of a qualified healthcare professional. For clinical data and safety information, please visit our Migraine Treatment pages.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Migraine.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (5)

Poll